Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 280, NWS North Platte, NE

August 4, 2020Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 4, 2020, 5:17 PM MDT for Cherry County, Nebraska. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2020, 5:17 PM MDT (23:17 UTC)
Expired
Aug 4, 2020, 6:15 PM MDT
In force
58 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 47 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2020-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

578 
WUUS53 KLBF 042317
SVRLBF
NEC031-050015-
/O.NEW.KLBF.SV.W.0280.200804T2317Z-200805T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
617 PM CDT Tue Aug 4 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cherry County in north central Nebraska...

* Until 715 PM CDT/615 PM MDT/.

* At 616 PM CDT/516 PM MDT/, a severe thunderstorm was located 11
  miles southwest of Merritt Reservoir, or 31 miles north of Mullen,
  moving southeast at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Brownlee, Highway 97 crossing the North Loup River, Giant Hill,
  Highway 97 crossing Big Creek, Highway 83 crossing Goose Creek and
  Highway 83 crossing the North Loup River.

This includes the following highways...
 Highway 97 between mile markers 88 and 113.
 Highway 83 between mile markers 170 and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Merritt Reservoir, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4236 10039 4209 10086 4209 10088 4257 10117
      4267 10099
TIME...MOT...LOC 2316Z 322DEG 24KT 4250 10098 

HAIL...1.75IN
WIND...60MPH
 
$$

Buttler
3 follow-up statements
669 
WWUS53 KLBF 042339
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
639 PM CDT Tue Aug 4 2020

NEC031-050015-
/O.CON.KLBF.SV.W.0280.000000T0000Z-200805T0015Z/
Cherry NE-
639 PM CDT Tue Aug 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR SOUTHEASTERN CHERRY COUNTY...

At 638 PM CDT/538 PM MDT/, a severe thunderstorm was located 13 miles
south of Merritt Reservoir, or 29 miles north of Mullen, moving
southeast at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Brownlee, Highway 97 crossing the North Loup River, Giant Hill,
Highway 97 crossing Big Creek, Highway 83 crossing Goose Creek and
Highway 83 crossing the North Loup River.

This includes the following highways...
 Highway 97 between mile markers 88 and 113.
 Highway 83 between mile markers 170 and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4236 10039 4209 10086 4209 10088 4252 10113
      4264 10093
TIME...MOT...LOC 2338Z 318DEG 12KT 4246 10093 

HAIL...1.50IN
WIND...60MPH
 
$$

Buttler
737 
WWUS53 KLBF 042357
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
657 PM CDT Tue Aug 4 2020

NEC031-050015-
/O.CON.KLBF.SV.W.0280.000000T0000Z-200805T0015Z/
Cherry NE-
657 PM CDT Tue Aug 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR SOUTHEASTERN CHERRY COUNTY...

At 657 PM CDT/557 PM MDT/, a severe thunderstorm was located 15 miles
northwest of Brownlee, or 27 miles north of Mullen, moving southeast
at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Brownlee, Highway 97 crossing the North Loup River, Giant Hill,
Highway 97 crossing Big Creek, Highway 83 crossing Goose Creek and
Highway 83 crossing the North Loup River.

This includes the following highways...
 Highway 97 between mile markers 88 and 110.
 Highway 83 between mile markers 170 and 181.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4236 10039 4209 10086 4209 10088 4245 10109
      4260 10085
TIME...MOT...LOC 2357Z 320DEG 20KT 4242 10088 

HAIL...1.50IN
WIND...60MPH
 
$$

Buttler
669 
WWUS53 KLBF 050015
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
715 PM CDT Tue Aug 4 2020

NEC031-050025-
/O.EXP.KLBF.SV.W.0280.000000T0000Z-200805T0015Z/
Cherry NE-
715 PM CDT Tue Aug 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHERRY COUNTY HAS
EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However hail up 
to nickel size is still possible with this thunderstorm.

LAT...LON 4236 10039 4209 10086 4209 10088 4245 10109
      4260 10085
TIME...MOT...LOC 0015Z 322DEG 24KT 4233 10078 

$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:42 PM MDT, 3 hours 35 minutes earlier.

Area forecast discussion, Aug 4, 1:42 PM MDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
242 PM CDT Tue Aug 4 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 240 PM CDT Tue Aug 4 2020

A weak shortwave is evident late this morning across northern WY per
WV imagery. This will slowly track southeast through the afternoon.
Mid-level lift and weak WAA continues to aid in some scattered
elevated showers and isolated thunder. A leeward surface trough will
be located across eastern WY southward to near the Denver metro by
late this afternoon. Persistent upslope flow and lift associated
with the shortwave will lead to the development of scattered
thunderstorms near the surface trough. These will attempt to push
eastward into the Nebraska Panhandle early this evening. Sufficient
instability should be present in this area along with 35-40 kts of 0-
6km bulk shear. This should allow for storm organization with a few
supercells producing large hail possible initially. The last several
runs of the HRRR have brought the activity about as far east as
Highway 2 (near Ogallala) by mid evening. After mid-evening
convection quickly diminishes as convection tries to push farther
east. This could be due to earlier cloud cover and less instability
with eastward extent. There is at least some chance that convection
could become elevated and continue moving east/southeast through the
night, but models have been struggling with this scenario. In fact,
most of the HREF members have activity done by late evening in our
area. The low-level jet really isn't very strong tonight and there
is a lack large scale lift. For these reasons will lower pops some
tonight and focus chances mainly this evening across portions of
west central and southwest Nebraska.

Another round of convection is expected to develop along the leeward
surface trough across eastern WY into northern CO Wednesday
afternoon. Most models actually have more robust development
tomorrow (compared to today). Better instability also exists farther
east with activity moving farther east Wednesday evening. Activity
Wednesday evening could be supported by a better shortwave which is
indicated in the NAM. 0-6km shear is once again sufficiently strong
(30-40 kts) for storm organization.

Otherwise warmer temperatures (mid to upper 80s) expected Wednesday
as heights slowly rise with the upper ridge building northward. The
axis of the ridge will be oriented south to north across the
Rockies. Low-level moisture will also be slowly increasing with dew
points rising into the lower 60s.

.LONG TERM...(Thursday through Tuesday)
Issued at 240 PM CDT Tue Aug 4 2020

Upper level ridge axis gradually shifts eastward and will be
centered along the western High Plains by Saturday morning. As
heights continue to rise and the flow aloft decreases, so will the
scattered thunderstorm chances. Temperatures will continue to warm
with highs in the 90s most areas by this weekend. Rather humid
conditions expected as well with upper 60s to lower 70s surface dew
points working there way to the west into western Nebraska by Friday
into Saturday. The ridge may flatten a little by early next week as
a stronger shortwave with flow aloft increasing from the west a bit.
A weak cold front could also move southward into the area by Monday
which could provide focus for scattered storms once again. Highs
cool slightly by early next week into the mid 80s to around 90F.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1251 PM CDT Tue Aug 4 2020

BKN ceilings of 4000 to 7000 AGL continue across much of western
and north central Nebraska. These should continue through the
afternoon hours. Widely scattered showers and a few thunderstorms
are also possible through the afternoon hours. Scattered
thunderstorms will attempt to move east off the Rockies this
evening. Models have been struggling with bringing the activity
much farther east than about OGA and will not include in either
the VTN or LBF TAF due to low confidence on them surviving as
they move east. Winds will be from the south gusting to around 20
kts this afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Taylor
Hazardous weather outlook, Aug 4, 2:19 PM MDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
319 PM CDT Tue Aug 4 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-052030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
319 PM CDT Tue Aug 4 2020 /219 PM MDT Tue Aug 4 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms are possible this evening in western
Nebraska. Strong to severe storms are possible, with the greatest
potential generally along and west of Highway 83. Large hail and
damaging winds are the primary threats with the strongest storms.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

On Wednesday, strong to severe storms will be possible across
the western Sandhills into southwest Nebraska during the
afternoon and evening hours. Hail and wind are the main threats.

Isolated thunderstorms will be possible daily mainly during the
late afternoon and evening hours Thursday through Sunday. Stay
tuned to later forecasts regarding severe potential.

.SPOTTER INFORMATION STATEMENT...

Please report any observed severe weather or rainfall reports to
the National Weather Service.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 4, 4:42 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
442 PM MDT Tue Aug 4 2020

NEZ004-022-042315-
Sheridan NE-Garden NE-
442 PM MDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GARDEN AND
SOUTHEASTERN SHERIDAN COUNTIES UNTIL 515 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Ellsworth, or 25 miles east of Alliance, moving
southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ellsworth, Kennedy Lake and Snow Lake.

This includes the following highways...
 Highway 250 between mile markers 1 and 18.
 Highway 2 between mile markers 112 and 127.

LAT...LON 4226 10253 4231 10239 4205 10204 4193 10234
TIME...MOT...LOC 2242Z 318DEG 20KT 4220 10239

Snively
Special weather statement, Aug 4, 4:50 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
550 PM CDT Tue Aug 4 2020

NEZ005-094-042330-
Eastern Cherry NE-Western Cherry NE-
550 PM CDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 630
PM CDT/530 PM MDT/...

At 549 PM CDT/449 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles west of Merritt Reservoir, or 34 miles
southwest of Valentine, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Highway 97 crossing the North Loup River, Highway 97 crossing Big
Creek and Steer Creek Campground.

This includes Highway 97 between mile markers 89 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Merritt Reservoir, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4261 10127 4271 10112 4247 10068 4229 10098
TIME...MOT...LOC 2249Z 311DEG 20KT 4259 10111

Snively
Special weather statement, Aug 4, 5:14 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
514 PM MDT Tue Aug 4 2020

NEZ004-022-042345-
Sheridan NE-Garden NE-
514 PM MDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GARDEN AND
SOUTHEASTERN SHERIDAN COUNTIES UNTIL 545 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Ellsworth, or 28 miles east of Alliance, moving
southeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ellsworth, Finnegan Lake, Kennedy Lake and Wild Horse Flats.

This includes the following highways...
 Highway 250 near mile marker 4, and between mile markers 8 and 10.
 Highway 2 between mile markers 113 and 127.

LAT...LON 4218 10244 4226 10232 4208 10202 4191 10233
TIME...MOT...LOC 2313Z 311DEG 19KT 4217 10233

Snively

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:32 AM MDTSpecial Weather StatementLBFLogan28 min
Aug 4, 4:42 PM MDTSpecial Weather StatementLBFSheridan33 min
Aug 4, 4:50 PM MDTSpecial Weather StatementLBFCherry40 min
Aug 4, 5:14 PM MDTSpecial Weather StatementLBFGrant31 min
Aug 4, 5:39 PM MDTSevere Thunderstorm WarningLBFGarden, Grant, Sheridan51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.